Texas, 2011

Wildfire in Texas, November 10, 2011

November 10, 2011 · NWS BRO · 2 events in 2 counties and zones

Continued Exceptional (D4) Drought conditions combined with gusty north winds 15 to 25 mph, warm temperatures in the 70s, and afternoon humidity between 15 and 20 percent to allow a wildfire to grow rapidly and spread from ranchland in southern Brooks County into northern Hidalgo County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Continued Exceptional (D4) Drought conditions combined with gusty north winds 15 to 25 mph, warm temperatures in the 70s, and afternoon humidity between 15 and 20 percent to allow a wildfire to grow rapidly and spread from ranchland in southern Brooks County into northern Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 10, 1:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 10, 1:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
133 PM CST THU NOV 10 2011

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...CALMER CONDITIONS
FORECAST FOR THE NEXT 36 HOURS AS SFC HIGH PRESSURE MOVES INTO THE
NORTHWEST GULF. WINDS WILL BEGIN TO RELAX TONIGHT AND WILL BE L/V
BY MORNING. THE SFC RIDGE WILL CONTINUE MOVING EAST ACROSS THE
NORTHERN GULF...PUSHED BY NW FLOW ALOFT. THIS WILL TURN SFC WINDS
BACK TO THE SOUTHEAST BY FRIDAY EVENING...BEGINNING THE GULF
MOISTURE RETURN. TEMPS TONIGHT LOOK TO BE COLD...WITH LIGHT WINDS
AND GOOD RADIATIONAL COOLING...GENERALLY LOW TO MID 40S. A FEW
LOW LYING AREAS IN JIM HOGG BROOKS AND KENEDY COUNTIES MAY BRIEFLY
TOUCH THE UPPER 30S. LIGHT ONSHORE FLOW TOMORROW WILL HELP
MODERATE TEMPS QUICKLY...WITH HIGHS IN THE MID 70S UNDER CLEAR
SKIES. SOUTHEAST WINDS WILL REMAIN LIGHT OVERNIGHT...BUT WILL HAVE
A DEFINITE SOUTHEAST COMPONENT. THIS WILL TEMPER LOWS TOMORROW
NIGHT ONLY REACHING LOW TO MID 50S WEST AND THE LOW 60S IN THE
LOWER VALLEY.

.LONG TERM /SATURDAY THROUGH THURSDAY/...HIGH PRESSURE RETREATING
EAST WILL QUICKLY SET UP A SOUTHEAST WIND THAT WILL REMAIN INTACT
FOR VIRTUALLY THE ENTIRE LONG TERM...ALBEIT WITH MINOR DIRECTIONAL
AND STRENGTH DEVIATIONS. LET'S TAKE A CLOSER LOOK. THE INITIAL
RETURN FLOW ON SATURDAY...ENHANCED BY LOW PRESSURE ACROSS THE HIGH
PLAINS...WILL BRING SOME SHOWERS TO THE COASTAL AREAS DURING THE
DAY. A SOUTHWEST FLOW ALOFT WILL CONTINUE TO CAP OFF AN INVERSION
AROUND 850 MB WITH MOSTLY CLOUDY SKIES. ANOTHER CHANGE WILL BE THE
RAPID INCREMENT BACK TO ABOVE NORMAL TEMPS ON SATURDAY AND LASTING
DEEP INTO THE UPCOMING WORK WEEK. THIS PATTERN WILL ENTRENCH AS A
MID LEVEL CUT OFF LOW TAKES ITS TIME DOING MUCH WEST OF THE BAJA
PENINSULA. SOUTHWEST FLOW ALOFT WILL PROVIDE MID LEVEL MOISTURE
AND CLOUDS WHILE TRAPPING A MARINE LAYER OVER DEEP SOUTH TEXAS.
THE DIVERGENCE CAUSED BY THE OPENING 500 MB FLOW WILL ENHANCE A
MOIST LOW LEVEL FLOW MAKING GULF SHOWERS A STUBBORN PRESENCE THIS
COMING WEEK...WITH SOME OF THOSE SHOWERS AT TIMES MOVING INTO
COASTAL LAND AREAS. THE LOW ALOFT WILL EVENTUALLY KICK OUT...EARLY
NEXT WEEK...AND WILL BECOME A PROGRESSIVE TROUGH...WITH BETTER
DIVERGENCE OVERHEAD LOCALLY WHEN THE TROUGH MOVES OVER NEW MEXICO
AND INTO WEST TEXAS TUESDAY MORNING. SHOWER CHANCES WILL INCREASE
A BIT OVER LAND...AND WILL THEN SHIFT OFF SHORE. A WEAK COLD
FRONT WILL STALL UPSTREAM IN CENTRAL OR WEST TEXAS FOR LACK OF
REINFORCEMENT...WHILE A DRIER NORTHWEST FLOW ALOFT TAKES OVER FOR
THIS CWA. NONETHELESS...THAT WILL NOT STOP ONSHORE SOUTHEAST FLOW
FROM MAINTAINING SOME COASTAL SHOWER ACTIVITY...WHILE ANOTHER WEAK
SHORT WAVE TROUGH MAKES A LOW LATITUDE PASS ACROSS THE STATE. HIGH
PRESSURE WILL PRETTY MUCH DOMINATE THE GULF IN THE WAKE OF THE
EARLIER TROUGH...MAINTAINING THE ONSHORE FLOW. MID LEVEL FLOW WILL
BECOME MORE ZONAL AND LESS OF AN ISSUE LATER NEXT WEEK. IN SUMMARY...
LOCAL WEATHER WILL QUICKLY REFLECT THE MEMORY OF THE SUMMER FOR A
FEW MORE DAYS...WITH A MOIST ONSHORE FLOW...ABOVE NORMAL TEMPS...
PARTLY CLOUDY SKIES AND MARINE SHOWERS AT TIMES MOVING ONSHORE.

&&

.MARINE...
TODAY THROUGH FRIDAY...VERY VOLATILE MARINE CONDITIONS TODAY WILL
RELAX THROUGH THE NIGHT TONIGHT AS HIGH PRESSURE MOVES INTO THE
REGION. WINDS WILL RELAX TO AROUND 10 KNOTS...ALLOWING SEAS TO
FALL FROM THE CURRENT 8 TO 10 FEET DOWN TO 4 TO 6 FEET BY DAWN
TOMORROW. SMALL CRAFT ADVISORIES ARE IN EFFECT WILL EXPIRE FOR
THE NEAR SHORE WATERS AT 6PM...BUT WILL BE EXTENDED TO MIDNIGHT FOR
THE FAR WATERS UNTIL THE SEAS CAN FALL BELOW 7 FEET. MUCH BETTER
CONDITIONS EXPECTED TOMORROW WITH 10 KNOT WINDS AND SEAS AT 3 TO 4
FEET. WINDS WILL SHIFT TO THE SOUTHEAST FRIDAY NIGHT AND BEGIN TO
INCREASE AS THE HIGH MOVES FURTHER EAST.

SATURDAY THROUGH TUESDAY...WITH ONLY SLIGHT DEVIATION...THE LONG
TERM MARINE FORECAST WILL REFLECT A PERSISTENT MODERATE TO BREEZY
ONSHORE WIND...OFTEN AT SCEC LEVELS...AND AT TIME BORDERING OR
REACHING LOW END SMALL CRAFT ADVISORY CONDITIONS...WITH MODERATE
SEAS OFTEN APPROACHING OR REACHING 7 FEET OFFSHORE. THE OVERALL
SITUATION WILL CONSIST OF HIGH PRESSURE EXTENDING INTO THE NORTH
GULF OF MEXICO FROM ITS CUSTOMARY BASE OVER THE SOUTHEAST UNITED
STATES AND WESTERN ATLANTIC OCEAN. A BRIEF RESPITE MAY OCCUR
TUESDAY INTO WEDNESDAY AS A MID LEVEL TROUGH AND LOW PRESSURE AREA
TRACK ACROSS NORTH TEXAS VEERING WINDS MORE TO THE SOUTH AT WHICH
POINT SEAS WILL DECREASE SLIGHTLY LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  46  71  70  76 /   0   0   0  20
BROWNSVILLE          45  73  63  81 /   0   0   0  20
HARLINGEN            43  74  60  82 /   0   0   0  20
MCALLEN              45  76  59  83 /   0   0   0  10
RIO GRANDE CITY      45  77  56  83 /   0   0   0  10
SOUTH PADRE ISLAND   56  71  71  76 /   0   0   0  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     GMZ150-155 AND THROUGH 12 AM CST TONIGHT FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54/MARTINEZ
Hazardous weather outlook, Nov 10, 5:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
555 AM CST THU NOV 10 2011

TXZ248>257-111200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
555 AM CST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HIGH RISK OF RIP CURRENTS IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BREEZY TO WINDY CONDITIONS WILL RETURN FROM SATURDAY THROUGH TUESDAY
AS THE SOUTHEAST WINDS INCREASE ACROSS DEEP SOUTH TEXAS. THESE
STRONGER SOUTHEAST WINDS MAY REQUIRE SOME WIND ADVISORIES AND MAY
ALSO ENHANCE THE POTENTIAL FOR MORE RAPID WILDFIRE GROWTH THIS
WEEKEND.

A MODERATE TO HIGH RISK OF RIP CURRENTS IS EXPECTED THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-111200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
555 AM CST THU NOV 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE LOWER TEXAS GULF
WATERS THROUGHOUT TODAY DUE TO STRONG NORTH WINDS AND ELEVATED GULF
SWELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE SOUTHEAST WINDS WILL STRENGTHEN THIS WEEKEND POSSIBLY REQUIRING
SMALL CRAFT ADVISORIES AGAIN FROM SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SPEECE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
November 10, 3:00 PM CST to 9:00 PM CST
Where
Brooks forecast zone
Reported by
Broadcast Media
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A wildfire, with unknown causes (as of this writing), began on sandy ranchlands of southern Brooks County and spread rapidly into northern Hidalgo County on the strength of 15 to 25 mph northwest winds, humidity below 20 percent, and very dry grasses and brush.

Nearly a dozen fire departments from across the Rio Grande Valley worked together to battle the blaze, which was reported to reach 2,000 acres in both counties (assumed 1,000 in Brooks). Homes along FM 755 about 14 miles west of Federal Highway 281 (Hidalgo County) were threatened and saved. Agencies responding to the blaze include Falfurrias, Pharr, Weslaco, McAllen, Alamo, Alton, Palmview, U.S. Fish and Wildlife, Edinburg, Linn-San Manuel, Mercedes and Brooks County. A state Department of Public Safety helicopter was dispatched to drop retardant on the flames.

The fire had not been contained at 6 PM, but cooling temperatures and diminishing winds after sunset allowed crews to get on top of the situation, with only hotspots left by 9 PM CST.

Wildfire, Hidalgo

When
November 10, 4:00 PM CST to 9:00 PM CST
Where
Hidalgo forecast zone
Reported by
Broadcast Media
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A wildfire, with unknown causes (as of this writing), began on sandy ranchlands of southern Brooks County and spread rapidly into northern Hidalgo County on the strength of 15 to 25 mph northwest winds, humidity below 20 percent, and very dry grasses and brush.

Nearly a dozen fire departments from across the Rio Grande Valley worked together to battle the blaze, which was reported to reach 2,000 acres in both counties (assumed 1,000 in Hidalgo). Homes along FM 755 about 14 miles west of Federal Highway 281 were threatened and saved. Agencies responding to the blaze include Falfurrias, Pharr, Weslaco, McAllen, Alamo, Alton, Palmview, U.S. Fish and Wildlife, Edinburg, Linn-San Manuel, Mercedes and Brooks County. A state Department of Public Safety helicopter was dispatched to drop retardant on the flames.

The fire had not been contained at 6 PM, but cooling temperatures and diminishing winds after sunset allowed crews to get on top of the situation, with only hotspots left by 9 PM CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347739, 347740.